What is it?
Anaphylaxis is a series of rapid and severe allergic reactions that affect many parts of the body. If a person has a very severe reaction, it can kill them.
How common is anaphylaxis?
In North America about 4% of people are at risk of having an anaphylactic reaction. This means about 1.3 million Canadian are affected.
What are some common causes of anaphylaxis?
The most common foods that can cause an attack include nuts, certain fruits, fish and some spices. Medications are another common cause. Some people are allergic to penicillin, aspirin, ibuprofen, narcotic painkillers and a few other drugs. A person may have an intolerance to a particular drug (it might give them a stomach ache or a small rash) yet they may not actually be allergic to it. Bee or wasp stings can trigger an attack in some people. Exercise is another possible cause. Some people are very allergic to latex, like the latex used in medical gloves.
There are many cases of anaphylaxis where the doctor cannot determine the cause.
Is anaphylaxis dangerous?
Anaphylaxis is life threatening and can occur any time. Risks include a history of any type of allergic reaction. A person may have had a mild allergic reaction in the past, but should always be on guard for the possibility of a major reaction from the same substance and avoid it always to be on the safe side.
How can you tell if someone is having an anaphylactic reaction?
Symptoms develop very quickly. Often within seconds or minutes after exposure to the allergen. They may include one or more of the following:
- Abdominal pain or cramping
- Abnormal (high-pitched) breathing sounds
- Difficulty breathing
- Difficulty swallowing
- Fainting, light-headedness, dizziness
- Hives, itchiness
- Nasal congestion
- Nausea, vomiting
- Skin redness
- Slurred speech
Who is at risk of having an anaphylactic reaction?
People with asthma, eczema, or hay fever are slightly more likely to have an anaphylactic reaction than people who do not have these conditions. Even still, anyone can have an anaphylactic reaction, but usually one would have a history of some type of allergic reaction with a particular substance in the past.
What do I do if I or someone I am with is going through anaphylaxis?
Act quickly if someone experiences the symptoms of an anaphylactic reaction. Anaphylaxis is a medical emergency and requires immediate treatment in an emergency department of a hospital, where the person can be watched closely and life-saving treatment can be given. If swelling develops rapidly, particularly involving the mouth or throat, and you have trouble breathing or feel dizzy, light-headed, or faint, call 911 for ambulance transport to the hospital. Do not attempt to treat severe reactions or to “wait it out” at home. Go immediately to the nearest emergency department or call an ambulance. While waiting for the ambulance, try to stay calm.
- If you can identify the cause of the reaction, prevent further exposure.
- Take an antihistamine (one to two tablets or capsules of diphenhydramine [Benadryl]) if you can swallow without difficulty.
- If you are feeling light-headed or faint, lie down and raise your legs higher than your head to help blood flow to your brain.
- If you have been given an epinephrine kit (such as the Epi-Pen), inject yourself as you have been instructed or have someone else perform the injection. The kit provides a premeasured dose of epinephrine, a prescription drug that rapidly reverses the most serious symptoms of anaphylaxis.
- Bystanders should administer CPR to a person who becomes unconscious and stops breathing or does not have a pulse.
- If at all possible, you or your companions should be prepared to tell medical personnel what medications you take and your allergy history.
What should I do after having a reaction and completing the treatment?
You will usually be observed for at least six hours after the beginning of the reaction. Occasionally, a reaction will seem to get better and then recur, and even worsen, in a few hours. Sometimes the severity of the reaction will require admission to the hospital.
Upon leaving the hospital emergency department, you should immediately obtain the medication prescribed for you. You should carry these at all times to prevent another reaction or lessen its severity.
- The epinephrine kit (such as the Epi-Pen or Twinject) should be kept with you at all times in case you are exposed to the allergen that caused the first reaction.
- The kit contains a premeasured dose of epinephrine in an easy-to-use syringe. As soon as an exposure occurs, you immediately inject the epinephrine into your thigh muscle. This is extremely effective and fast acting.
- Anyone who has experienced an anaphylactic reaction should carry one of these kits after consulting with your physician.
- Medical attention is always required right away, even if you have treated yourself with epinephrine.
What can I do to help avoid an anaphylactic reaction?
Strictly avoid contact with the substance that was the trigger. Always read food labels carefully if you have had a reaction with a certain food product. Be aware of the ingredients that may be a trigger. Always tell your pharmacist and doctor what you are allergic to. Wear an allergy bracelet or necklace. People who are likely to be re-exposed to (or are unable to avoid) the substance that triggered a severe anaphylactic reaction in the past should see an allergist for desensitization. Skin testing may be required to help identify the allergen.